Seems to be Getting Worse after Seroquel was Increased
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Seems to be Getting Worse after Seroquel was Increased


My son has been taking 600 mgs of Seroquel for over a year.  Suddenly he is becoming more agitated (hearing voices, hallucination, and hopeless) the past two weeks.  His Dr. increased to 750 mgs and it seems to be getting worse.  Is this typical for someone who needs a major med change?  He also takes 1500 lithium, 2.25 Risperdal and 2 Clonozapam.  He has been ill for 4 years and is 30 years old.


Dear D --

The standard dose of Seroquel (quetiapine) for the treatment of manic symptoms -- which can include hearing voices -- is 600 mg.  But the official "top end" is 800 mg and I hear of patients being treated with much higher doses from time to time, 1800 mg in one case where that seemed to be necessary and effective.

Of course, it is worth thinking about why high doses of these medications seem to be necessary.  Some people require them.  But might there be anything that is contributing to "treatment resistance"; in other words, something that is keeping him from getting better with lower doses?

The first place I look, in that respect, is for an antidepressant.  Obviously your son is not taking one.  The second place I look is for severely disturbed circadian rhythms: someone who is staying up much of the night, sleeping during the day, or just not getting much sleep at all.  In that case, sometimes just trying to reorganize a day/night sleeping pattern that is closer to what the sun does is an important ingredient in allowing the medications to be more effective.  For a lengthy story about that, see my essay on Bipolar Disorder: Light and Darkness.

All this presumes that your son is not using alcohol or street drugs.  Making sure that these are not part of the problem is "step zero".

Here's one thought for discussion with your son's psychiatrist: some psychiatrists, including me, think that risperidone can sometimes act too much like an antidepressant.  It can precipitate manic side symptoms and "mixed states".  The presence of "hopelessness" amongst your son's current symptoms suggests that there is a significant depression component along with the manic-side symptoms, which is the nature of a "mixed state".  Antidepressants are thought to precipitate mixed states in people with bipolar disorder, on some occasions (there is controversy as to how often this happens).  In any case, the point here is to wonder whether risperidone might even possibly be playing some sort of role in keeping things from getting better, or causing the current symptoms. Statistically that is probably not very likely but since it has been described by others, and I certainly have seen it manifest itself unmistakably in some of my patients, it is worth at least considering.

If your son's psychiatrist finds that idea offensive, which I should warn you it is possible, the references you would need to cite may be found in this paragraph from my website:

all of the atypicals  have been implicated in causing mania (e.g. quetiapineLykouras and ziprasidoneNolan  ). For risperidone and olanzapine (Zyprexa), older versions of this "second generation" of antipsychotics:  there was an article a while back implying equivalent risk of inducing mania for each of these two medications, by Aubry and colleagues.  In my clinical experience -- which is of course no substitute for, someday, a rigorous experimental approach -- risperidone has far more potential to induce manic symptoms than olanzapine.  In fact, except in the elderly, where risperidone alone seems to work like a gem (very low doses such as 0.5 mg daily seem sufficient, for example), I do not trust risperidone by itself to be a comprehensive "mood stabilizer", based on this clinical experience. (Update 3/2005: Dr. Aubrey's colleague, Dr. Berstchy, again conducted a review of the available reports of inducing mania or hypomania in 2004.  Same results, now with additional data for the newer medications.Rachid)

I hope things get better soon.
 

Dr. Phelps



Published April, 2008
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?